Nov 17, 2008
I would like to know if long term use of Atripla use causes cancer?
| Response from Dr. DeJesus
On the other hand, HIV in general has been associated with an increased incidence of some malignancies. Epidemiologic studies have suggested that positive HIV patients are more likely to suffer from anal, lung, melanoma, Hodgkin's and liver cancers, among a few others. This risk appears to be high regardless if the patient takes and or responds or not to HIV medications; when compared to HIV negative individuals.
Efavirenz, one of the components of Atripla, has been associated with "teratogenicity" which in a potential for birth defects, if taken by a pregnant patient during the first trimester; but this is not cancer.
Studies using the components of Atripla for many years have fail to demontrate any increased incidence of cancer, and toxicology studies on the individual componets on Atripla have not shown an increased risk of carcinogenesis.
Other antiretrovirals (not Atripla) have been loosely associated with a potential for cancer, but this relationship has not been able to be confirmed in prospective studies.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.